# SDR 2009FA0000738

- Difficulty date: July 14, 2009
- Submitted: August 21, 2009
- Operation: General aviation
- Aircraft: N1953A
- Make and model: Cessna 170B
- Aircraft serial: 25582
- System (JASC): 3220 · Nose/Tail Landing Gear
- Part: Wheel
- Part number: 3200
- Condition: Inoperative
- Location: Tail
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING ANNUAL INSP IT WAS NOTED THAT THE TAILWHEEL COULD NOT BE STEERED.  THE TAILWHEEL HAD BEEN PAINTED I THE PAST.  THE GREASE FITTING ON TOP OF THE TAILWHEEL WAS COMPLETELY PAINTED.  THE ACFT OWNER  STATED  THATA MECH WHOM HAD WORKED ON THE ACFT IN THE PAST TOLD HIM NOT TO GREASE THE TAILWHEEL AND TO TIGHTEN THE NUT ON THE BOTTOM OF THE STEERING PIVOT BOLT AS TIGHT AS POSSIBLE.  DISASSEMBLY REVEALED THAT ALL PARTS INSIDE THE TAILWHEEL UNIT WERE EXTREMELY WORN.  THE PINS THAT SHOULD HAVE BEEN ATTACHED TO THE THRUST PLATE WERE MISSING.  ADDITIONALLY, THE AXLE FOR THE TAILWHEEL HAD BEEN DAMAGED PREVIOUSLY AND THE END OF THE AXLE WAS GROUND OFF, PARTIALLY THROUGH THE HOLE FOR THE COTTER PIN TO SECURE THE NUT ON THE END OF THE AXLE.  THE ENTIRE TAILWHEEL WAS BEYOND REPAIR AND THE NIT WAS REPLACED WITH A SERVICEABLE TAILWHEEL.
